We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Are the Interactions between Amoxicillin and Acetaminophen?

By Dorothy Bland
Updated Jun 04, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

As the liver metabolizes amoxicillin and acetaminophen, there is the possibility that taking both could damage liver health. This interaction exists despite the fact that from a pharmacological perspective, there is no direct interaction between the drugs. The main concern is possible acetaminophen interactions that may occur if the drug is taken in significant doses for a long amount of time. Additionally, both drugs can have negative reactions with some other drugs, like warfarin.

Amoxicillin and acetaminophen are not available in a combined dose. Amoxicillin is a popular prescription antibiotic used to treat bacterial infections such as ear infections and gonorrhea. Doctors will often recommend over-the-counter acetaminophen to those taking amoxicillin to reduce the pain or fever associated with the infection. For most people, taking both drugs at the same time is not a cause for concern.

Both substances are among the hundreds of drugs that are believed to be capable of causing liver damage. By taking these drugs during the same period, there is a possibility of an increased risk of hepatotoxicity, chemically caused liver damage, occurring. Weakness, nausea, and abdominal pain are all likely symptoms of hepatotoxicity. In fact, acetaminophen single-handedly accounts for more cases of liver damage than any other drug. Other symptoms of toxicity can include diarrhea, nausea, and fatigue, all of which can easily be dismissed or associated with a range of other conditions.

It appears that hepatotoxicity associated with amoxicillin and acetaminophen is an uncommon occurrence. When both drugs are indicated with hepatotoxicity, it is usually because the patient has other risk factors that make the liver more susceptible to damage. Heavy alcohol use, for instance, can also damage the liver.

Cases of liver toxicity involving this combination of drugs seem mainly related to excessively surpassing therapeutic acetaminophen dosage recommendations. The pain relief drug is found in various dosages, strengths, and brands of over-the-counter and prescription medication. Consuming the drug from multiple sources, such as extra strength pain relievers and liquid flu remedies, can lead to an overdose high enough to affect normal liver functioning.

Adverse interactions involving these medications are also more likely when they are taken with additional drugs known to cause interactions, like warfarin. Warfarin is a blood thinner that is used to prevent blood clots; the drug's ability to control bleeding, however, can be affected by the pain reliever or antibiotic. While on these medications with warfarin, patients may need to have International Normalized Ratio (INR) tests periodically to measure how the blood is clotting and adjust dosages if needed.

Although it appears that most individuals can take amoxicillin and acetaminophen together over the short term without issue, the risk of possible interaction should be taken seriously. To avoid injury, health professionals caution patients to stick to dosage recommendations. With the risk of encountering acetaminophen from multiple sources, patients are also encouraged to carefully monitor all sources of the pain reliever, remain within the appropriate daily dosage guidelines, and avoid long-term reliance.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By turquoise — On Jan 23, 2014

If I have to take a pain reliever like acetaminophen while I'm on antibiotics, I don't take them at the same time. I know that I will have negative side effects like nausea and upset stomach. So I leave at least 6-8 hours in between.

I think this gives the first medication enough time to be absorbed and metabolized, so it should not interact with the second medication too much.

By bluedolphin — On Jan 22, 2014

@donasmrs-- I'm not a doctor but I think that acetaminophen is more harmful for liver health than amoxicillin. Acetaminophen is an NSAID (non-steroidal anti-inflammatory drug). This group of pain relievers is known for causing stomach ulcers and damaging the liver with long-term use.

The problem with taking amoxicillin and acetaminophen together is that there is more pressure placed on the liver. Both drugs are metabolized in the liver, which means that the liver has to work harder.

For healthy people, this is usually not a problem. But for someone who already has liver damage or poor liver function, it can be detrimental. I'm sure that your doctor prescribed/recommended these medications knowing that you have no liver problems. But people should not take them together on whim, without checking with a doctor first. Combining medications in general is a bad idea without doctor approval.

By donasmrs — On Jan 22, 2014

I have taken amoxicillin and acetaminophen together in the past. I didn't experience any problems. I did take them on a full stomach, along with a glass of milk however. My doctor told me to take them, so it never even occurred to me that the combination could be harmful.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.